Citations 0
January 12, 2000

Sildenafil and Nonnitrate Antihypertensive Medications

Author Affiliations

Phil B.FontanarosaMD, Deputy EditorIndividualAuthorMargaret A.WinkerMD, Deputy EditorIndividualAuthorStephen J.LurieMD, PhD, Fishbein FellowIndividualAuthor


Copyright 2000 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2000

JAMA. 2000;283(2):201-202. doi:10-1001/pubs.JAMA-ISSN-0098-7484-283-2-jbk0112

To the Editor: The vasodilatory properties of sildenafil (Viagra) are well established and many of sildenafil's adverse effects (headache, flushing, dyspepsia, dizziness) result from vasodilation. Sildenafil-related myocardial infarction and sudden death also may be related to its vasodilatory effects.

Sildenafil alone has been associated with episodes of hypotension and the concomitant use of sildenafil and nitrate vasodilators is contraindicated because of hypotensive crises. Thus, there is some question whether the use of sildenafil in patients taking nonnitrate antihypertensive drugs might present an increased risk. Certainly, many antihypertensive drugs alone cause vasodilation and hypotension. According to the package insert, "Controlled studies of drug interactions between Viagra and other antihypertensive medications [except amlodipine] have not been performed."1 It would be helpful for clinicians to know the results of a study involving sildenafil and, for example, doxazosin mesylate or terazosin hydrochloride, which are well known to cause hypotensive reactions in some patients.

First Page Preview View Large
First page PDF preview
First page PDF preview